By DanaLynn Latest Reply 2010-03-09 00:16:55 -0600
Started 2009-10-19 16:50:37 -0500

I started Metformin last week. Had some really serious runs to the bathroom. I called the pharmacist and he suggested the following:
Take with food. Take half the pill and 30 minutes later take the other half. He also suggested Anti diarrhea tablets until I got use to the pills. All this works wonders.

However, I'm having some inner ear problems (dizzy spells). Anyone else with inner ear problems being affected by this drug?

I was actually prescribed the meds for Polycystic Ovarian Syndrome. Bonus…it's for diabetes too!!! It's been a magic pill for my sugar.

24 replies

phoenix2258 2010-03-09 00:16:55 -0600 Report

I started out taking 1000mg of Metformin 2 x a day for my diabetes. I had the runs to the bathroom at first, then it got to where it now only happens if I eat something I shouldn't. The weight loss was nice! Since then, I had added other oral medicines and Lantus insulin to my routine. Seems some of these medicines make you lose weight and some help you gain weight. I have noticed I seem to get the bathroom trips for a few days with each new med that the doc puts me on. Just something more to get used to. I just laugh it off anymore.

DanaLynn 2010-02-20 20:12:20 -0600 Report

Update…Now on 4 Metformin pills a day. Doing wonderfully with it. And, I've lost 25 pounds!!!

Pam from KCMO
Pam from KCMO 2010-02-21 07:31:57 -0600 Report

Good for you! I've been on it two years and have lost 40 pounds. THAT side effect I don't mind!!! :)

angie1963 2010-02-21 07:44:10 -0600 Report

I just started taking metformin 500ml 2x aday last week. I have lost 2 lbs and hope it continues. It seems i dont crave or stay hungry all the time. Still have to watch out for the emotional eating though!

V.Lynn 2010-02-19 20:26:28 -0600 Report

I am a new user of the meds. Recently diagnosed. Does anyone have problems with Metformin making your urine smell? What do you do about it?

evie242430 2010-02-14 21:50:08 -0600 Report

Oh man! Who needs weight loss pills when you got Metformin! My doc warned me that it would happen because your body is trying to work against you when you introduce something new. even though it's meant to make you better. He had me add a pill every 3 days until I got to 4 pills 2pills 2x a day.(500 mg each). It was a nightmare that whole time but my BS was getting better and better with each addition. I still have some episodes that I call Metformin Days. At first, the day after a bad day in the bathroom I would have a horrendous headache and would feel so exhausted that I couldn't get out of bed. My friend, also T2 told me I was probably dehydrated from the bathroom runs. Now, when I have a Metformin Day I make sure to drink plenty of water.

Antique-Dave 2009-12-30 09:55:53 -0600 Report

In all seriousness if Met is giving you GI problems think about pickig up a cansiter of fiber.

I swear to the effectiveness of products like metamucil in helping quell the met blues. Just make sure what you buy is sugar free and do not take it within two hours of taking your medications.

Sue Richard
Sue Richard 2009-12-30 10:10:47 -0600 Report

I've been on Metformin since I was diagnosed in february. I had the same problem but it has eased up now. It's true that if I eat something I'm not supposed to, I have to run to the bathroom. I'm just very careful about what I eat.

DanaLynn 2009-12-31 07:35:24 -0600 Report

True, the wrong food mess you up!!!!

jigsaw 2009-12-31 08:42:33 -0600 Report

I second the Metamucil effectiveness! It helps, it's safe and your body will not become dependent on it. I also use Flaxseed in my salads. I have been on Metformin for more than a year. At 2000mg I had a severe bloating problem. My doctor attributed this to a dose to large for my body to handle. He cut the dose, and the bloating is gone. Metformin is one of the older, safer and reliable diabetic medications available, so I hope to be able to keep taking it as long as needed!

Suln 2009-12-31 09:06:15 -0600 Report

My husband is on Metformin, 1000mg 2 times a day and the bathroom runs are awful, told the doc it's not acceptable as he only has part of his colon left so is losing all the nutrition he may get from the food we eat, and is still not under control and gaining weight, We added the cinnamon supplement, as I am insulin dependent and that helps with my levels, but today they are shipping out his insulin and syringes, Lantus at night. Unfortunately, when you are dealing with Veteran's benefits, they fight you every step of the way, they would not allow him to test more than 3 times a week, so we were buying the extra strips for 2 times a day. Thankfully, now that the insulin will be started, the VA decides that 4 tests a day are in order. Where do these people get their information from?
Because of the bathroom trips, his magnesium is too low, so now he is on magnesium citrate powder form, guess what that side effect is? Bathroom trips…does it ever end?

Pam from KCMO
Pam from KCMO 2009-12-31 09:08:03 -0600 Report

Thanks for the recommendation! As soon as the city bothers to come down my road with a snow plow, I'm gonna run out and get some Metamucil!

I've been on Metformin for several years, but recently developed the gastro-intestinal stuff. (In my case, it was the dry heaves in the middle of the night.) Now I make sure to take it just before I eat my evening meal - not sometime after as I had been doing. And I just got a script for the extended-release version so we'll see how that works.

Thanks for the advice. Always nice to know I'm not the only one dealing with this stuff.

Antique-Dave 2009-12-31 09:16:19 -0600 Report

If I know I'm going to have a carbier meal than normal I'll take a glass of metamucil, it helps slow the absorbtion and I don't think I spike as high.

helps cut down your cholesterol numbers too.

DanaLynn 2009-12-30 09:40:48 -0600 Report

Doc put me on extended tablets because of the stomach problems…it's so much better now. Still have a day here or there, but overall the extended is much better.

forrest3s 2009-10-25 22:46:36 -0500 Report

I used to take Metformin before I had to take insulin and it upset my stomach and also made me dizzy. I had t oquit taking it because it did not control my diabetes. I now have to take insulin every night and is doing well.

Grannymomma 2009-10-25 10:06:19 -0500 Report

I have been on Metformin for about two months now. I have not had any problems. I guess I've just been lucky. It has seemed to help my blood sugar levels to regulate thou. I don't take a large dose so that may have to do with the "running to the bathroom" problem.

sacdp29 2009-10-24 18:14:55 -0500 Report

When I first started taking Meformin I seemed to go to bathroom more, but my problem is I have IBS so I never know if its due to meds, food, etc. LOL Lucky me

DanaLynn 2009-10-21 21:26:22 -0500 Report

The symptoms are already easing…most of them anyway! lol. Yes, deff will not be taking the antidia. meds for long. Don't want my body getting use to that. Those are for special occasions now…like going to town. I starting to ease off of those.

I did talk to the pharmacist today. The ear problems are something completely different…thank goodness. Just some inner ear problems from allergies.

melissaweeks92 2009-10-21 16:21:39 -0500 Report

I have been on Metformin for 1 1/2 years. The medication did me the same way. I stayed in the bathroom. It got a lot better. But watch it cause if you eat something you are not suppose to you will be running again. The doctor just made me start taking it 2x a day. Man my stomach hurts just thinking about it. I have my running shoes back on.

It will get better though so don't give up on it.

tfuller 2009-12-30 00:41:00 -0600 Report

ive been on 500mg twice a day,and i still run to the bathroom 8 to 10 times a day.i told my doctor i was having stomach pains and put me on ranitadine

June Tademy
June Tademy 2009-10-20 21:38:27 -0500 Report

I was on metformin for a couple of years and had the ame problem of running to the bathroom and taking medicine for, it was horrible, but it does keep you from gaining weight (I see why) I did not experience the ear ringing. You should check talk to your doctor about that, you do not want to keep taking different pills and medicine. Too much of the medicine for the diaherra is not good either. You seem to have a handle on this good luck and talk to your doctor. I no longer take metformin.

Next Discussion: Snacks »